[Question #6509] Strange Symptoms- ARS

15 months ago
Hello Doctors,

Thank you so much for running this service and empowering people. I always try to live by your advice to ask any new partners about their HIV/STI status, but found myself in a not so great situation.

I am a single gay male and have been on PrEP since 2018 and don't  engage in condomless sex unless I know and trust the person. I recently moved abroad and was running out of PrEP. I consistently take PrEP daily, but given that I was running out had taken it every other day (with a minimum of 4 pills) the week I am concerned about. I lasted tested negative in mid-December for all STIs and HIV.

12 days ago, I was visiting a bath house (where I normally just look and don't touch), but I met a guy and gave him brief (3 min max) unprotected oral alongside mutual masturbation. I tried to ask him his status, but he spoke little English. At one point during play he tried to insert himself into me and I am quite sure he was unsuccessful (but replaying it in my head now I am getting doubts).  After this we parted ways and a bit later another guy and I engaged in mutual masturbation and he ended up fingering me (it was quite rough though). That night was the last night I had any PrEP left.

A week after these encounters I went to the GUM clinic and tested negative for Gonorrhea and Chlamydia (orally, rectally and in my urine). I also picked up a new PrEP prescription and immediately started it. 2 days ago (10 days after this situation), I began to feel feverish and had chills. At one point I was nauseous and felt weak. I took some ibuprofen an went to bed and felt slightly better the next day. I didn't feel feverish until the evening at which point I measured by body temperature and it was at 99.7 (my normal temp is 97.7). It then rose to 100.2 and I took some more ibuprofen. The only symptom I seem to have at this point is the fever that does respond to ibuprofen, but I for some reason am worried this could be ARS.

The timing and lack of symptoms outside of fever are co
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
15 months ago
Welcome to the forum. Thanks for your question and for your confidence in our serices -- and for being a regular forum user, even if this is your first posted question.

It seems like your bath house exposures were low risk. Even if there was some anal penetration, it must have been very brief and without ejaculation. Aside from that there really was little if any risk. I can't vouch for the effectiveness of PrEP taken on alternate days, but I suspect it was protective, especially since you took a dose within hours of the exposure, in effect, taking post-exposure prophylaxis (PEP), which is highly effective.

Accordingly, it is very unlikely your symptoms are caused by ARS -- more likely a garden variety viral infection. That said, the timing is right for ARS and you don't mention other symptoms of a respiratory or gastrointestinal virus. I would suggest returning to the GUM clinic (or other provider experienced in HIV care). They may agree you should be tested. For the reasons discussed, I will be very surprised if this is ARS, but better safe than sorry. If you do that, I'll be interested in hearing the outcome. In the meantime, I also suggest no more ibuprofen, so the natural course of your fever will be more clear.

I hope these comments are helpful. Let me know if anything isn't clear.

HHH, MD
---
---
15 months ago
Dr. Handsfield,

Thank you so much for the quick reply. Your informative responses were really helpful when I was first coming to terms with my sexuality and educating myself on the risks. Recalling back to the PrEP, I am almost confident that I had been taking it consecutive days at that point (I was on a 16 day trip with 9 days worth of PrEP and was waiting for my new prescription in the UK to be finalised)  and since it was my last pill with 6 days left of the trip, I would have had to be taking it fairly consecutively. That being said, if there was any penetration (I think I would have known but I overanalyse sometimes) it would have been for no more than 30 seconds and there was definitely no ejaculation.

But the reason I am following up is just to clarify a few things:
1. Since I am regularly taking (daily) PrEP now, would this have any effect on symptoms?
2. In terms of symptoms, my lower back became really achey during the day today and my classmate mentioned she had similar symptoms when she had the flu two weeks ago. Additionally, I seem to be having some sinus drainage (and minor throat/ear discomfort) due to this. Although I have chronic ENT issues so the other possibility I am considering is some sort of deep sinusitis (which I had in 2018).
3. How high are ARS fevers typically and are they typically persistent and consistent if ibuprofen wears off?  (not to parse through symptoms but I took ibuprofen (400MG) before bed when I was at 100.2 and 7 hours later woke up with a body temp of around 98.7.

Again, thank you for your time and your assistance.
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
15 months ago
Thanks for the clarifications. They make it almost impossible you have HIV or that your symptoms are caused by ARS.

1. It's probably impossible to have ARS symptoms while taking PrEP. I should have thought to say this in my first reply. Sorry.

2. HIV generally doesn't cause nasal congestion, sinus drainage, etc. These symptoms strongly suggest your low grade fever is due to a garden variety cold virus.

3. ARS fever can be all over the map. This doesn't give any clues one way or the other.
---